MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER
Model Number 1651-38
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have received the complaint device for evaluation and we have confirmed the reported incident.We observed both ligature and balloon were intact.However, the proximal ligature has slipped above the inflation hole.As a result, the balloon remained undeflated.During our follow-up investigation with the complainant, we learned that the surgeon had tested the catheter before use and he found it to be operational.Surgeon had made multiple passes to remove the clot from the patient's vessel before encountering the deflation issue with the balloon.He was able to remove the undeflated balloon from the patient's vessel without requiring any surgical intervention.He further stated that the balloon was operated in a patient with stenotic vessel.There were no fragments left over inside the patient's vessel when he removed the catheter from the patient's vessel.Our review of the lot history records for this lot did not find any discrepancies either in the manufacturing or packaging process that could be related to this incident.After receiving this complaint, we have also tested a sample of catheters from this lot number.The tested catheters performed within its specification when they were pull tested to their validated force.Based on the information provided and our device evaluation, the device had performed properly during initial use.The issue might have occurred when removing the residual adherent thrombus from the patient's vessel.It does not appear to be an assembly issue since the user was able to make multiple passes successfully with this device and a sample of units from this lot number that we pull tested also met specification.It is possible that some anatomical ( calcification or stenosis in the lesion area ) or procedural factors ( use of excessive force to remove the thrombus) may have contributed to the balloon failure.The arterial embolectomy catheter is not recommended for the removal of fibrous, adherent or calcified material ( eg.Chronic clot, atherosclerotic plaque ).This catheter is not designed to withstand the additional pull force needed to remove these materials.There was no injury to the patient as the result of this incident.The remaining procedure was completed using another lemaitre over-the-wire embolectomy catheter.Please note that we have also submitted manufacturer incident report# 1220948-2020-00046 related to another similar incident that occurred during the same case following the aforementioned incident.
 
Event or Problem Description
During a thrombectomy procedure, the balloon of an over-the-wire embolectomy catheter failed to deflate.Surgeon had to pull the catheter to remove the undeflated balloon from the patient's vessel.There was no injury to the patient as the result of this incident.This is report 1 of 2.

Brand Name
LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington, ma
MDR Report Key9924923
Report Number1220948-2020-00045
Device Sequence Number2438125
Product Code DXE
UDI-Device Identifier00840663100668
UDI-Public00840663100668
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022145
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2025
Device Model Number1651-38
Device Catalogue Number1651-38
Device Lot NumberOTW4279
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2020
Initial Report FDA Received Date04/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1